>Is It Just Me or Is It Hot in Here?

>

I’m fortunate enough that I will be doing hormone therapy, not chemotherapy.  Still it seems that all treatments have some sort of side effect.   When you get a new prescription, do you read that flyer that the pharmacist gives you – the one with all the potential side effects? If the prescription is for my children, I read it. But if it’s for me, I usually skip it because I’m worried about the power of suggestion.  I listen when the doctor tells me what the potential side effects are – but I generally don’t want all the gritty details.

I’ll be taking tamoxifen for the next five years.  I remember the doctor saying that for some women the side effects are similar to menopause: hot flashes, etc.  When Tony picked up the prescription for me, I was resting and I don’t remember what happened to that little flyer from the pharmacist. I think I was just so relieved to be taking a pill instead of going through chemo.

After the second surgery I started the tamoxifen.  I’ve been taking it for a little over two weeks now. My first thought was great – no side effects, well at least not any that I attributed to the medicine.  When the doctor had said I might have hot flashes, I was picturing myself reading a story to the kindergartners and breaking out into a sweat.  No, I still freeze  while I’m in the library (it’s very drafty.)

 It took me a while to realize that I don’t have hot flashes, I’m getting night sweats.  At first I thought the weather was finally getting warmer and so I just needed to turn down the heated mattress pad.  Then I thought, well, at least I’m sweating off some of what I’ve been eating – that should be a plus since I’m not getting as much exercise as I’d like.  Then during one of my usual awake every 45 minutes to an hour nights, it dawned on me that it might be the tamoxifen.  Maybe the expected hot flashes are night sweats.  I can handle that – even if it’s frustrating to through off the covers only to grab them again in just a few minutes because I’m freezing again. I guess that’s what happens when a cold natured person gets hot flashes and lives in Colorado. I could be experiencing these night sweats in Texas in July.

I did give into the impulse to check out some of the other potential side effects of tamoxifen. So I googled it and according to the National Cancer institute the side effects include headaches, fatigue and nausea.  And yes, I have been experiencing all those things, but I can’t really say it’s due to the tamoxifen.  I’ve had migraines since I was a kid.  When I took off all the excess weight, the number of migraines decreased significantly.  There’s recently been a slight increase, but that could be due to the anesthesia from the surgeries. As for the fatigue – again something I was experiencing before tamoxifen.  The random bouts of nausea could be an after effect of the anesthesia or it could be from the tamoxifen.

All in all, these are rather minor irritations.  Things could be a lot worse. Chemo would totally revamp my definition of fatigue.  The migraines have been quickly dispatched by Zomig. And the nausea passes quickly.  I don’t think the fatigue will ever go away unless I win the lottery and can afford to retire early. And to be honest, until the radiation is over, it’s probably futile for me to try to determine what is normal for my body.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: